To the Editor:
In 1998, 2-octyl-cyanoacrylate (2-CA) tissue adhesive gained US Food and Drug Administration approval for topical application to easily hold closed approximated skin edges from surgical excisions and simple trauma-induced lacerations.1 It has since been employed for a number of off-label indications, including sutureless circumcision,2 skin graft fixation,3 pericatheter leakage,4 and intracorporeal use to control air leaks during lung resection.5 Animal investigations additionally have attempted to elucidate potential future uses of 2-CA for procedures such as inguinal hernia repair,6 bowel anastomosis,7 incisional hernia repair with mesh,8 and microvascular anastomosis.9 Compared to sutures, 2-CA offers ease and rapidity of application, a water-resistant barrier, and equivalent cosmetic results, as well as eliminates the need for suture removal.10 As 2-CA is used with increasing frequency across a variety of settings, there arises a greater need to be mindful of the potential complications of its use, such as irritant contact dermatitis (ICD), allergic contact dermatitis (ACD), and cutaneous id reaction.
A 14-year-old adolescent boy with no notable medical history and no known allergies underwent a minimally invasive Nuss procedure11 (performed by P.L.G.) for the repair of severe pectus excavatum. Two 4-cm incisions were made—one in each lateral chest wall at the approximately eighth intercostal space—to facilitate the introduction of the Nuss bar. The surgical wounds were closed with 2 layers of running polyglactin 910 suture before 2-CA was applied topically to the incision sites. The surgery was well tolerated, and the patient’s wounds healed without incident. When the patient was evaluated for Nuss bar removal 3 years later, incision sites were noted to be well healed, and he exhibited no other skin lesions. The original incision sites (bilateral chest walls) were utilized to facilitate surgical Nuss bar removal. The wounds were closed in 4 layers and 2-CA was again applied topically to the incision sites. There were no intraoperative complications; no devices, drains, or tissue implants were left in the patient at the conclusion of the procedure.
One week later, via text message and digital photographs, the patient reported intense pruritus at the bilateral chest wall incision sites, which were now surrounded by symmetric 1-cm erythematous plaques and associated sparse erythematous satellite papules (Figure 1). The patient denied any fevers, pain, swelling, or purulent discharge from the wounds. He was started on hydrocortisone cream 1% twice daily as well as oral diphenhydramine 25 mg at bedtime with initial good effect.
Three days later, the patient sent digital photographs of a morphologically similar–appearing rash that had progressed beyond the lateral chest walls to include the central chest and bilateral upper and lower extremities (Figure 2). He continued to deny any local or systemic signs of infection. Dermatology was consulted, and a diagnosis of ACD with cutaneous id reaction was made. The patient’s medication regimen was modified to include triamcinolone acetonide cream 0.1% applied twice daily to the rash away from the wounds, clobetasol propionate ointment 0.05% applied twice daily to the rash at the wound sites, oral levocetirizine 5 mg once daily, and oral hydroxyzine 25 to 50 mg every 6 hours as needed for pruritus. Additional recommendations included the use of a fragrance-free soap and application of an over-the-counter anti-itch lotion containing menthol and camphor applied as needed. Within 24 hours of starting this modified treatment regimen, the patient began to notice an improvement in symptoms, with full resolution over the course of the ensuing 2 weeks. The patient was counseled to inform his physicians—present and future—of his allergy to 2-CA.